Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 86, NWS Denver/Boulder, CO

June 15, 2018Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 15, 2018, 2:54 PM MDT for Weld County, Colorado. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2018, 2:54 PM MDT (20:54 UTC)
Expired
Jun 15, 2018, 3:30 PM MDT
In force
36 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 34 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.9 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
3355 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

137 
WUUS55 KBOU 152054
SVRBOU
COC123-152130-
/O.NEW.KBOU.SV.W.0086.180615T2054Z-180615T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
254 PM MDT FRI JUN 15 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  North central Weld County in northeastern Colorado...

* Until 330 PM MDT.

* At 254 PM MDT, a severe thunderstorm was located 4 miles northeast
  of Rockport, or 15 miles south of Cheyenne, moving northeast at 20
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
           vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  north central Weld County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4088 10442 4080 10472 4100 10478 4100 10446
TIME...MOT...LOC 2054Z 244DEG 18KT 4093 10471 

HAIL...1.25IN
WIND...60MPH
 
$$

RPK
2 follow-up statements
540 
WWUS55 KBOU 152110
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
310 PM MDT FRI JUN 15 2018

COC123-152130-
/O.CON.KBOU.SV.W.0086.000000T0000Z-180615T2130Z/
Weld CO-
310 PM MDT FRI JUN 15 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR NORTH CENTRAL WELD COUNTY...

At 310 PM MDT, a severe thunderstorm was located 10 miles northeast
of Rockport, or 15 miles southeast of Cheyenne, moving northeast at
20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees. Hail damage to 
         vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of north
central Weld County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4088 10442 4080 10472 4100 10478 4100 10446
TIME...MOT...LOC 2110Z 244DEG 18KT 4097 10461 

HAIL...1.25IN
WIND...60MPH
 
$$

RPK
827 
WWUS55 KBOU 152125
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
325 PM MDT FRI JUN 15 2018

COC123-152135-
/O.EXP.KBOU.SV.W.0086.000000T0000Z-180615T2130Z/
Weld CO-
325 PM MDT FRI JUN 15 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WELD COUNTY WILL
EXPIRE AT 330 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail and gusty winds are still
possible with this thunderstorm.

LAT...LON 4088 10442 4080 10472 4100 10478 4100 10446
TIME...MOT...LOC 2125Z 244DEG 18KT 4100 10453 

$$

RPK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:40 PM MDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 15, 12:40 PM MDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1240 PM MDT Fri Jun 15 2018

.UPDATE...
Issued at 952 AM MDT Fri Jun 15 2018

Overall, no significant changes to the forecast. Add gusty winds
to the grids with thunderstorms this afternoon and evening. There
is a slight increase in precipitable water values, but
inverted-v profile would support strong winds with limited
rainfall, especially from the urban corridor westward to the
foothills.

&&

.SHORT TERM...(Today and tonight)
Issued at 340 AM MDT Fri Jun 15 2018

Broad high pressure aloft over southern plains states while upper
trof making some progress through the Pacific northwest states.
The result is a light to moderate southwest flow aloft over
Colorado. Still some varying amounts of mid/high level moisture
over Colorado but levels are fairly similar to yesterday morning
at this time. There will be a weak cold front moving southward
across northeast Colorado this morning, and right now has just
passed CYS and into northern sections of Larimer and Weld
counties. Low level moisture is higher behind this front with
dewpoints in the lower 50s. So the surface will cool a few degrees
behind the front today but 700mb temps are still rather close to
yesterday at 17c. Afternoon high temperatures will be in the lower
to mid 90s over the plains this afternoon, again a bit cooler
than yesterday due to the front and perhaps a bit more afternoon
cloud cover.

Forecast soundings for this afternoon still are the inverted-v
types with continued dry low levels. Main threat again will be
gusty winds with the showers, especially mountains and front
range/adjacent plains. Further east on the far northeast plains,
storms should be a bit stronger with higher dewpoints with
potential CAPE values upwards of 2000j/kg. Could be an isolated
severe storm with damaging winds to 60 mph and hail up to 1 inch
in diameter. Showers and storms expected to move out of the
area/diminish by midnight tonight.

.LONG TERM...(Saturday through Thursday)
Issued at 340 AM MDT Fri Jun 15 2018

The abnormally moist large scale ridge-trough circulation pattern
over the western and central CONUS during the next several days
according to the GFS/NAEFS, ECMWF, UKMET and Canadian GEM,
promises to generate ample cloud cover, cooler temperatures, and
periods of moderate to heavy precip for the forecast area. Air
laden with subtropical moisture streaming up from the Gulf of
Mexico is progged to merge with an equally moist north bound
atmospheric river along the west coast of Mexico at the present
time. Embedded within the western moisture stream will be remnants
of Tropical Storm Bud. Next, a deep, unseasonably cold upper
trough propagating south over California and Nevada early in the
period causes a closed mid-level cyclone off the srn California
coast to drive inland over nrn Baja where it merges with the remains
of Tropical Storm Bud. NAM and GFS show these features combining
into an open wave and lifting newrd over Arizona/wrn New Mexico
Sat/Sat night, and eventually over Colorado Sun/Sun night.
At the core of the Mexican atmospheric river, mean layer
precipitable water values range from 2-3.5 standard deviations
above average. All this moisture is projected to reach srn
Colorado by Sat afternoon, and n-central/nern Colorado by late Sat
night/Sun morning. Meanwhile, a cold front is forecast to slip
south acrs nern Colorado during the pre-dawn hours Sun, with a sfc
low forming on this bndry up near Sterling. Circulation around
this low will likely enhance the northeast/upslope flow behind the
front, consequently piling low- level moisture up against the
Front Range and Palmer Divide. Models indicate afternoon PW values
along the Front Range over 1.25 inches. QG omega fields also
indicate an increase in large scale lift through the day in
advance of the shortwave approaching from the 4-corners area.
Either late afternoon or early evening, could see a line of shwrs/
t-storms slowly moving off the Front Range and over the I-25
corridor, possibly producing 1-2 inch per hour rainfall rates that
could result in localized low-land and street flooding. Burn
scars will be most prone to flooding should the heavy precip
develop. The high country should also see periods of moderate to
heavy precip Sat night and Sun. The heaviest precip in the high
country Sun may fall roughly north of I-70 during max heating and
with the passing shortwave. Steep lapse rates could also generate
a few late day storms capable of hail.

Sun night, models show the subtropical moisture plume shifting north
and east of the forecast area, and therefore a drop off in precip
along with partial clearing. The lull in precip appears short-lived
with the cold upper trough out west migrating east, and yet another
cold front dropping in from Wyoming. The approaching trough cools
and re-saturates mid and high-levels, while post-frontal upslope
flow cools temperatures even further and returns low-level moisture
to the high plains. Could see another round of locally heavy
rainfall over and along the Front Range Mon afternoon and evening.

Mon through Thu, weather conditions should remain moist and
unsettled across the region with waves of moisture flowing up into
Colorado around a broad, unusually cool upper trough hanging out
over the northwest quadrant of the CONUS. Showers and t-storms
will remain in the forecast every day, with the best chance for
measurable precip over and adjacent to the Front Range during the
afternoon and evening hours. Temps through the period are likely
to stay below average for mid June with the coolest readings Mon
and Tue. Warming late in the period should result in more
thunderstorms and less showery type precip.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 952 AM MDT Fri Jun 15 2018

East/northeast surface winds expected following the weak cold
front earlier this morning. Could see a bit higher threat of
showers/storms this afternoon given the higher low level moisture
behind the am front. Still main threat will be gusty and erratic
winds. Current TAF has this covered so only minimal changes
planned for 18z issuance.

&&

.FIRE WEATHER...
Issued at 1235 PM MDT Fri Jun 15 2018

A couple of locations in Jackson and Grand counties approaching
criteria in both wind and rh early this afternoon, so have opted
to go with a Red Flag Warning in fire weather zones 211 and 213
until 8 pm this evening. Elsewhere, the fire danger will remain
high with low relative humidities in the teens this afternoon but
less wind so no highlights planned there at this time.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT this evening for COZ211-213.

&&

UPDATE...Cooper
SHORT TERM...Entrekin
LONG TERM...Baker
AVIATION...Cooper
FIRE WEATHER...Cooper
Hazardous weather outlook, Jun 15, 11:27 AM MDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1127 AM MDT Fri Jun 15 2018

COZ030>051-161730-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1127 AM MDT Fri Jun 15 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Expect isolated to scattered coverage of afternoon and evening
showers and thunderstorms over the mountains and plains. The main
threat with the showers will again be gusty winds up to 45 mph.
Slightly cooler temperatures can be expected following the
passage of a weak cold front earlier this morning, along with
higher low level moisture. This may lead to stronger and possibly
a severe storm over the far northeast plains with damaging winds
to 60 mph and hail up to one inch in diameter. The thunderstorms
will diminish by later this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Shower and thunderstorm coverage will increase this weekend and
remain elevated through most of next week. The main threat from
storms this weekend will be heavy rainfall, which could result in
localized flooding. Burn scars will be particularly prone,
although urban or poor drainage areas may also see some flooding
should heavy rainfall develop.

Moist upslope flow behind a cold front will expand the risk of
heavy rainfall into the I-25 Corridor and adjacent plains Sunday
afternoon and evening. One or two storms may also be severe with
large hail the main threat. The unsettled weather and potential
for locally heavy rainfall will remain in the forecast through the
mid part of next week. A couple severe storms will again be
possible Tuesday and Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

In the hours before

Special weather statement, Jun 15, 2:40 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Denver CO
240 PM MDT FRI JUN 15 2018

COZ040-041-043-152130-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and South Weld County CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
240 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS...SOUTH
CENTRAL WELD...WESTERN ARAPAHOE...EASTERN DENVER AND WESTERN ADAMS
COUNTIES UNTIL 330 PM MDT...

At 238 PM MDT, Doppler radar was tracking scattered thunderstorms
along a line extending from near Keenesburg to 3 miles southeast of
Roxborough Park, or along a line extending from 24 miles southeast
of Greeley to 23 miles south of Denver. Movement was northeast at 20
mph.

Brief wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Eastern Denver, Aurora, Centennial, eastern Highlands Ranch, northern
Castle Rock, northeastern Commerce City, Parker, Brighton, Greenwood
Village, Lone Tree, Denver International Airport, Lochbuie, Hudson,
Keenesburg, Surrey Ridge, Arapahoe Park, Buckley AFB, Beverly Hills,
Watkins and Prospect Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3941 10495 3944 10500 4013 10469 4012 10438
      4000 10445 4000 10451 3989 10450 3939 10477
      3937 10496
TIME...MOT...LOC 2038Z 236DEG 16KT 4010 10455 3940 10504

RPK
Special weather statement, Jun 15, 2:49 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Denver CO
249 PM MDT FRI JUN 15 2018

COZ038-152115-
Larimer County Below 6000 Feet/Northwest Weld County CO-
249 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD COUNTY UNTIL
315 PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Rockport, or 20 miles south of Cheyenne, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Rockport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4082 10431 4079 10435 4078 10437 4070 10475
      4100 10487 4100 10438
TIME...MOT...LOC 2049Z 240DEG 25KT 4086 10470

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:35 PM MDTRed Flag WarningBOUGrand, Jackson, Summit7 hr
Jun 15, 2:40 PM MDTSpecial Weather StatementBOUDenver50 min
Jun 15, 2:46 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe29 min
Jun 15, 2:49 PM MDTSpecial Weather StatementBOUWeld26 min
Jun 15, 3:54 PM MDTSpecial Weather StatementBOULincoln36 min
Jun 15, 4:09 PM MDTSpecial Weather StatementBOUAdams36 min
Jun 15, 4:18 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe27 min
Jun 15, 4:52 PM MDTSpecial Weather StatementBOUWashington23 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.